Alert archive / Mississippi / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Mar 28, 2014, 7:01 AM CDT for Covington County, Jefferson Davis County, Jones County, Mississippi. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2014, 7:01 AM CDT (12:01 UTC)
- Expired
- Mar 28, 2014, 9:00 AM CDT
- In force
- 119 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Jefferson Davis County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 92 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 7:15 AM CDT | FLASH FLOOD | Laurel, MS | NUMEROUS ROADS ACROSS COUNTY...INCLUDING SEVERAL IN LAUREL AND ELLISVILLE...COMPLETELY INUNDATED WITH FLOOD WATERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
565
WGUS54 KJAN 281201
FFWJAN
MSC031-065-067-281400-
/O.NEW.KJAN.FF.W.0011.140328T1201Z-140328T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
701 AM CDT FRI MAR 28 2014
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI...
COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF COLLINS...
JONES COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LAUREL...ELLISVILLE...
* UNTIL 900 AM CDT
* AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTH OF LAUREL TO 14 MILES SOUTH OF MOSELLE...OR ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF LAUREL TO HATTIESBURG...MOVING
EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUCKERS CROSSING...SANDERSVILLE...OVETT AND MILL CREEK
LAT...LON 3144 8970 3178 8959 3179 8957 3182 8894
3143 8894
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 4:35 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 28, 4:35 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
435 AM CDT FRI MAR 28 2014
...AN ELEVATED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...
.DISCUSSION...
TODAY THROUGH SATURDAY
MAIN FOCUS WILL CENTER AROUND CURRENT CONVECTIVE TRENDS AND THEN
SHIFT TO THE NEXT AND MORE POTENT ROUND OF STORMS EXPECTED LATE THIS
AFTERNOON AND POSSIBLY INTO EARLY MORNING HOURS OF SATURDAY.
THE FIRST OF A SERIES OF PACIFIC SHORTWAVE IMPULSES IS NOW PIVOTING
NORTHEAST INTO THE GREAT LAKES THAT ALLOWED FOR AMPLE ISENTROPIC
MOISTURE FLUX UPGLIDE AND TRANSPORT INTO AN ELEVATED AND TO A DEGREE
NEAR SURFACE BASED UNSTABLE ENVIRONMENT WITH 500-1000 J/KG MUCAPE.
NORTHWARD MOISTURE MAGNITUDE FLUX FROM 1.7" PWAT RICH AIRMASS WILL
CONTINUE THROUGH NOW THROUGH 6AM FOR SOUTH CENTRAL MS AND 6-9AM FOR
FAR SE MS BEFORE FLUX DECREASES AND LIFT SOMEWHAT DECREASES OVER THE
REGION BY MID TO LATE MORNING. WILL CONTINUE TO MONITOR RAINFALL
AMOUNTS ACROSS THESE AREAS FOR FLASH FLOODING CONCERNS THROUGH THAT
TIME FRAME.
THERE WILL BE A LULL IN STORM ACTIVITY LATE THIS MORNING THROUGH
EARLY PORTIONS OF THE AFTERNOON BEFORE CONDITIONS BECOME MORE
FAVORABLE FOR STORM DEVELOPMENT. TWO SEPARATE H5 S/WV IMPULSES WILL
PHASE TOGETHER ACROSS THE CENTRAL PLAINS THIS AFTERNOON AND HELP
SPUR LOW LEVEL VORTICITY GENERATION ACROSS THE RED RIVER VALLEY BY
NOON AND EJECT ACROSS THE SOUTHERN OZARKS THROUGH THE EARLY
EVENING. THE REGION WILL BE IN A LARGE WARM SECTOR WITH DEWPOINTS
INTO THE MID TO UPPER 70S BY THIS AFTERNOON WITH SFC INSTABILITY
PROGGED TO BUILD INTO 1500-2000 J/KG RANGE UNDERNEATH LAPSE RATES
/7C/KM/ AND HEALTHY UPPER LEVEL DIVERGENCE DUE TO A FAVORABLE
COUPLED JET STRUCTURE BY LATE AFTERNOON. HI-RES ENSEMBLE GUIDANCE
SUGGEST CONVECTIVE INITIATION IN EAST TEXAS EARLY AFTERNOON WITH
UPSCALE GROWTH IN CONJUNCTION WITH VORTICITY GENERATION AS STORMS
PROGRESS EAST. SEVERAL GLOBAL AND REGIONAL MODELS INDICATE A QLCS OR
MCS DEVELOPING NEAR THE I-20 CORRIDOR BY LATE AFTERNOON TO EARLY
EVENING ALONG THE MS RIVER. A CONSENSUS OF OUTPUT AND SPC SSEO
SUGGESTS THE GREATEST RISK OF LARGE HAIL AND DAMAGING WINDS COULD BE
LOCATED ALONG AND NORTH OF I-20 IN CLOSER PROXIMITY TO DEVELOPING SFC
LOW AND LOW-LVL VORT MAXIMA TRACKING ALONG I-40. HOWEVER, WITH
STRONG FRONTAL FORCING EXTENDING FARTHER SOUTH ITS NOT INCONCEIVABLE
FOR THE ROBUST LINE TO EXTEND INTO SOUTH MS WHERE BETTER SFC
DEWPOINTS WILL EXIST OR POSSIBLY BE TWO SEPARATE ENTITIES. FEEL IT
IS PRUDENT TO PLACE ALL OF ARKLAMISS IN ELEVATED RISK FOR SEVERE
STORMS LATE THIS AFTN INTO THE EVENING. THIS WILL BE REFLECTED IN
HWO/GRAPHICS. KEEP UP TO DATE WITH THE LATEST AS FORECAST EVOLVES
THROUGH THE DAY.
SEVERE STORM RISK SHOULD DIMINISH THROUGH THE LATE EVENING FROM WEST
TO EAST AS THE FRONT MOVES THROUGH. CLEARING AND DRIER CONDITIONS
EXPECTED BY SATURDAY AFTERNOON WITH A NICE WEEKEND AHEAD. /ALLEN/
SUNDAY THROUGH THURSDAY...
HIGH PRESSURE WILL BE SHORT LIVED AT THE BEGINNING OF THE PERIOD AS
PROGRESSIVE MID LEVEL FLOW ALLOWS IT TO QUICKLY PUSH EAST AND
SOUTHERLY LOW LEVEL WINDS TO RETURN BY SUNDAY NIGHT. NEXT SHORTWAVE
PULLS OUT OF THE INTERMOUNTAIN WEST INTO THE PLAINS ON MONDAY. THIS
SYSTEM WILL DRAG A WEAK FRONT TO THE NORTHWEST DOORSTEP OF THE
FORECAST AREA BY TUESDAY...BUT DOES NOT SEEM TO HAVE MUCH AFFECT ON
OUR FORECAST OTHER THAN TO INCREASE CLOUDINESS.
PATTERN LOOKS TO AMPLIFY MOVING INTO THE MID WEEK TIMEFRAME AS
DECENT COLD CORE MOVES FROM THE PAC NW INTO THE ROCKIES. BACKING
FLOW OVER THE AREA WILL SET UP WARM ADVECTION AND RE-ENERGIZE THE OLD
FRONTAL BOUNDARY. CONVECTION LOOKS A GOOD BET BY WEDNESDAY AS
MID/UPPER 60 DEWPOINTS SURGE NORTH OUT OF THE GULF OF MEXICO AND MID
LEVEL SYSTEM MOVES OUT INTO THE PLAINS. WILL HAVE TO WATCH THE
EVOLUTION OF THIS EVENT AS THE COLD FRONT STARTS TO MOVE. GFS/EURO
ARE SHOWING 1500-2000 J/KG OF CAPE COINCIDENT WITH 350 M2/S2 0-3KM
HELICITY OVER THE NW HALF BY WEDNESDAY AFTERNOON/EVENING AND AGAIN
THURSDAY FOR THE ENTIRE FORECAST AREA AS THE FRONT NEARS. SINCE THIS
EVENT IS STILL QUITE A WAYS OUT...WILL HOLD OFF ON MENTIONING ANY
SEVERE POTENTIAL IN THE HWO FOR NOW./26/
&&
.AVIATION...+TSRA TO SHRA ONGOING ACROSS KJAN/KHKS TO KMEI AND KHBG
LEADING TO MVFR TO IFR CONDITIONS FROM VIS RESTRICTIONS DOWN TO 1SM
AT TIMES. FLIGHT CATS WILL SLOWLY IMPROVE THROUGH THE MORNING AS
RAIN SLOWLY EXITS EAST. A BREAK IN ACTIVITY IS EXPECTED THIS BY MID
TO LATE MORNING INTO THE AFTERNOON BEFORE ANOTHER ROUND OF TSRA IS
EXPECTED TO MOVE WEST TO EAST FROM 22Z-06Z. SOME STORMS WILL LIKELY
BE SEVERE WITH LOWER FLIGHT CATS OF IFR DURING DIRECT IMPACT. TSRA
WILL END EARLY SAT MRNG WITH WINDS BECOMING NW/N. /ALLEN/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 79 59 72 43 / 86 84 13 0
MERIDIAN 78 57 73 40 / 86 85 26 0
VICKSBURG 79 53 71 43 / 86 84 8 0
HATTIESBURG 79 63 78 44 / 86 85 20 0
NATCHEZ 79 56 70 44 / 86 83 7 0
GREENVILLE 74 54 68 45 / 89 85 8 0
GREENWOOD 76 55 70 42 / 89 84 11 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 5 AM CDT EARLY THIS MORNING FOR
MSZ043>066.
LA...FLASH FLOOD WATCH UNTIL 5 AM CDT EARLY THIS MORNING FOR
LAZ024>026.
AR...NONE.
&&
ALLEN/26Hazardous weather outlook, Mar 28, 5:11 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 511 AM CDT FRI MAR 28 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 511 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS RISK...ELEVATED TIMING...THIS AFTERNOON THROUGH EARLY SATURDAY MORNING STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING ACROSS THE REGION. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 5PM THIS AFTERNOON THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY THROUGH TONIGHT. ALLEN && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Mar 28, 2:22 AM CDT, 4 hours 39 minutes before
MSZ056-057-280750- SMITH MS-JASPER MS- 222 AM CDT FRI MAR 28 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 222 AM CDT FRI MAR 28 2014 ...STRONG STORM MOVING ACROSS SMITH AND JASPER COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF RALEIGH AT 221 AM CDT...MOVING EAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN JASPER AND SOUTHERN SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3215 8908 3194 8902 3185 8956 3202 8961 TIME...MOT...LOC 0721Z 256DEG 32KT 3196 8948 EEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 15 min |
| Mar 27, 7:35 PM CDT | Special Weather Statement | JAN | Webster | 20 min |
| Mar 27, 7:39 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Webster | 36 min |
| Mar 27, 8:09 PM CDT | Special Weather Statement | JAN | Clay | 31 min |
| Mar 27, 9:23 PM CDT | Special Weather Statement | JAN | Bolivar | 32 min |
| Mar 27, 9:55 PM CDT | Flash Flood Watch | JAN | Adams, Claiborne, Clarke, Copiah, Covington, Franklin and 18 more | 7 hr |
| Mar 27, 10:22 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 53 min |
| Mar 27, 11:07 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson | 38 min |
| Mar 27, 11:39 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 21 min |
| Mar 27, 11:42 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 48 min |
| Mar 28, 12:00 AM CDT | Special Weather Statement | JAN | Lamar | 30 min |
| Mar 28, 1:12 AM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lawrence and 2 more | 2 hr |
| Mar 28, 2:22 AM CDT | Special Weather Statement | JAN | Jasper, Smith | 28 min |
| Mar 28, 6:13 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 47 min |
| Mar 28, 6:47 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 118 min |
| Mar 28, 10:16 AM CDT | River Flood Warning | JAN | Jones | 5 days |
| Mar 28, 10:16 AM CDT | River Flood Warning | JAN | Clarke | 36 hr |
| Mar 28, 12:42 PM CDT | River Flood Warning | JAN | Copiah, Simpson | 5 days |
| Mar 28, 12:42 PM CDT | River Flood Warning | JAN | Lawrence | 6 days |
| Mar 28, 12:42 PM CDT | River Flood Warning | JAN | Neshoba | 5 days |
| Mar 28, 12:42 PM CDT | River Flood Warning | JAN | Leake | 3 days |
| Mar 28, 3:38 PM CDT | Flash Flood Watch | JAN | Adams, Claiborne, Clarke, Copiah, Covington, Forrest and 15 more | 11 hr |
| Mar 28, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 67 min |
Nearby
Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.